Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Midland/Odessa, TX

August 13, 2018Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2018, 10:14 AM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 10:14 AM CDT (15:14 UTC)
Expired
Aug 13, 2018, 1:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS54 KMAF 131514
FFWMAF
TXC335-131815-
/O.NEW.KMAF.FF.W.0023.180813T1514Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1014 AM CDT MON AUG 13 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southern Mitchell County in western Texas...

* Until 115 PM CDT.

* At 1013 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Three to four inches of rain have already fallen. 
  Flash flooding is likely ongoing.

* Some locations that will experience flooding include...
  Champion Creek Reservoir.

Additional rainfall amounts up to one inch or more are possible in 
the warned area.

This includes the following low water crossing locations CR 430
crossing Big Silver Creek tributary and CO Rd 337 crossing Colorado
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3209 10118 3227 10118 3232 10066 3209 10067

$$

24
1 follow-up statement
185 
WGUS74 KMAF 131705
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1205 PM CDT MON AUG 13 2018

TXC335-131815-
/O.CON.KMAF.FF.W.0023.000000T0000Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-
1205 PM CDT MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
SOUTHERN MITCHELL COUNTY...

At 1201 PM CDT, Doppler radar indicated heavy rain across the warned 
area. An estimated four to five inches of rain has fallen in some 
areas. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Champion Creek Reservoir.

Additional rainfall amounts up to one inch is possible in the warned 
area.

This includes the following low water crossing locations CR 430
crossing Big Silver Creek tributary and CO Rd 337 crossing Colorado
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3209 10118 3227 10118 3232 10066 3209 10067

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:38 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 5:38 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
538 AM CDT Mon Aug 13 2018

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

IFR cigs have developed into KMAF, whereas mid/hi cloud has kept
other terminals VFR. Low clouds should gradually left/scatter out
during the morning, w/a widespread cu field developing this
afternoon. Best convective chances still look to be ESE of the
area. Return flow resumes late this afternoon.

&&

.PREV DISCUSSION... /issued 354 AM CDT Mon Aug 13 2018/

DISCUSSION...

The upper low that had taken up residence over the area has begun
to lift northeastward, with the trough axis located near the TX/NM
state line this morning. The trough axis will continue its
eastward progression today as the low lifts toward the Central
Plains, yielding dry conditions west and focusing the best lift
and moisture across the eastern Permian Basin and Lower Trans
Pecos and points east. A combination of continued slow storm
motion/training and anomalously high precipitable water values in
this area will maintain heavy rainfall as the primary threat,
along with associated flooding/flash flooding. The flooding threat
will be greatest over urban areas and locations that received
appreciable rainfall over the weekend. It will be a bit warmer
today across the area, though temperatures will spend one more day
below normal, with highs in the 80s for most, and lower 90s
possible through portions of the Pecos and Rio Grande Valleys.
Rain chances will wind down tonight, with lingering showers/storms
possible across far eastern zones southwestward to the Big Bend
Area. Lows tonight will range from the middle 60s west to lower
70s east, with upper 50s possible across the Marfa Plateau.

Tuesday through the end of the week, a warming and drying trend
will take hold as ridging builds in from the west. A quick
rebound to near normal temperatures in the upper 80s to middle 90s
is expected Tuesday afternoon, with above normal temperatures in
the middle to upper 90s for most Wednesday through Friday. The
ridge will mitigate rain chances for most through the workweek,
though a few storms remain possible, mainly across the Big Bend
Area. By Friday night into Saturday, the upper ridge will weaken,
with a shortwave progged to move through the region. However,
there remains inconsistency between models regarding the strength
of this feature, with latest model runs indicating that
temperatures will only cool slightly next weekend, a bit closer to
normal. However, rain chances also look to increase beginning
Friday night, lasting through the weekend. Thus, have maintained
slight chance to chance PoPs for much of the area Friday night
onward.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  71  94  72 /  50  20  10   0
Carlsbad                       90  68  97  70 /  10   0   0  10
Dryden                         86  71  93  72 /  60  30  20  10
Fort Stockton                  87  69  93  70 /  40  20  10  10
Guadalupe Pass                 84  65  89  67 /  10   0  10  10
Hobbs                          86  66  92  67 /  10   0   0  10
Marfa                          81  57  87  60 /  40  20  20  10
Midland Intl Airport           86  69  93  72 /  40  10  10   0
Odessa                         86  69  93  72 /  30  10  10   0
Wink                           90  69  97  72 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Aug 13, 2:20 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CDT Mon Aug 13 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 AM CDT Mon Aug 13 2018 /120 AM MDT Mon Aug 13 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will continue, mainly over the lower Trans Pecos. Any
storms that do develop will be accompanied by frequent lightning and
gusty winds.  The stronger storms will produce heavy rainfall
resulting in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue Tuesday, mainly over the lower Trans
Pecos.  Any storms that do develop will be accompanied by frequent
lightning and gusty winds.  The stronger storms will produce heavy
rainfall resulting in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:45 PM CDTRiver Flood WarningMAFPresidio23 hr
Aug 13, 6:00 AM CDTAreal Flood AdvisoryMAFMitchell3 hr
Aug 13, 7:16 AM CDTFlash Flood WarningMAFMitchell3 hr
Aug 13, 2:35 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Aug 13, 4:25 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.